Florida, 2014

Damaging Wind and Lightning Strikes in Florida, May 14, 2014

May 14, 2014 · NWS TBW · 3 events in 3 counties and zones

Sub-severe thunderstorms formed across the peninsula during the early afternoon hours. They produced numerous cloud-to-ground lightning strikes across the area, with two separate lightning fatalities reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Sub-severe thunderstorms formed across the peninsula during the early afternoon hours. They produced numerous cloud-to-ground lightning strikes across the area, with two separate lightning fatalities reported. Additionally, thunderstorm wind damage was reported to a carport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 14, 2:40 PM EST, 38 minutes earlier.

Area forecast discussion, May 14, 2:40 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
340 PM EDT WED MAY 14 2014

.SHORT TERM (TONIGHT-FRIDAY)...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO STREAM NORTHEAST
ACROSS THE CWA THIS AFTERNOON. HAVE NOTICED SEVERAL SITES WITH
OBS SHOWING WINDS TURNING ONSHORE RECENTLY...AND ALSO NOTE THE SEA
BREEZE BOUNDARY ON RADAR IN PINELLAS COUNTY STRETCHING INTO
MANATEE AND SARASOTA COUNTIES. WITH THE BACKGROUND SOUTHEASTERLY
FLOW IN PLACE...NOT EXPECTING THE SEA BREEZE TO MAKE MUCH OF A
MOVE INLAND AT ALL...AND STILL EXPECT THE IMMEDIATE COASTAL
AREAS...ESPECIALLY FROM TAMPA BAY SOUTHWARD...TO SEE THE HIGHEST
RAIN CHANCES THROUGH THIS AFTERNOON AND EVENING.

THE COLD FRONT THAT IS CURRENTLY STRETCHING THROUGH THE SOUTHEAST
WILL CONTINUE ITS PROGRESS EASTWARD TONIGHT AS THE PARENT UPPER-
LEVEL TROUGH SWINGS THROUGH THE EASTERN HALF OF THE COUNTRY. HIGH
MOISTURE CONTENT WITH FORCING FROM ASCENT ASSOCIATED WITH THE
TROUGH WILL ALLOW FOR ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY
TONIGHT. THURSDAY WILL BE A MOSTLY CLOUDY DAY WITH ADDITIONAL
RAINFALL EXPECTED THROUGH THE DAY AND INTO THE FIRST PART OF
THURSDAY NIGHT. IT SHOULD NOT BE A COMPLETE WASH-OUT...BUT EXPECT
THAT ALL AREAS SHOULD SEE SOME RAIN. THE FRONT WILL PASS THROUGH
THE AREA BY DAYBREAK FRIDAY WITH DRIER AIR THEN MOVING INTO THE
AREA. FRIDAY WILL BE QUITE A NICE DAY WITH TEMPERATURES IN THE
LOWER TO MID 80S AND DEW POINTS IN THE 40S AND 50S.

&&

.LONG TERM (FRIDAY NIGHT - TUESDAY)...
HIGH PRESSURE OVER THE WESTERN GULF WILL EXPAND EASTWARD ACROSS THE
PENINSULA FRIDAY NIGHT INTO THE WEEKEND AND REMAIN IN CONTROL
THROUGH THE BEGINNING OF NEXT WEEK. AS THE HIGH EXPANDS EAST WINDS
WILL DIMINISH ACROSS THE REGION FRIDAY NIGHT. THE LIGHT WINDS
COMBINED WITH THE DRIER AIR MASS AND CLEAR SKIES WILL SUPPORT A MUCH
COOLER NIGHT ACROSS THE REGION WITH OVERNIGHT LOWS FALLING TO BELOW
SEASONAL NORMS WITH LOWS IN THE MID 50S ACROSS THE NATURE COAST
AND UPPER 50S TO LOWER 60S CENTRAL INTERIOR AND SOUTH. AFTER A
COOL START SATURDAY MORNING TEMPERATURES WILL REBOUND BACK TO NEAR
SEASONAL LEVELS DURING THE AFTERNOON UNDER SUNNY SKIES. PLEASANT
WEATHER WITH CLEAR NIGHTS AND SUNNY DAYS WILL CONTINUE ACROSS THE
FORECAST AREA SUNDAY THROUGH TUESDAY AS HIGH PRESSURE REMAINS IN
CONTROL...WITH SEASONAL LEVEL TEMPERATURES CONTINUING.

&&

.AVIATION...
VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS...WHICH WILL
BRING BRIEF IFR/LIFR CONDITIONS TO IMPACTED SITES. MODELS ARE
HINTING AT MVFR CIGS TONIGHT...BUT FOR NOW WILL HOLD OFF ON
INCLUDING IN TAFS.

&&

.MARINE...
WINDS WILL BE OUT OF THE SOUTHEAST AT AROUND 15 KNOTS OR LESS
THROUGH THURSDAY AND WILL THEN TURN TO THE NORTHWEST AND INCREASE
INTO THE 15-20 KNOT RANGE THURSDAY EVENING AND TO NEAR SMALL
CRAFT CRITERIA FOR A TIME EARLY FRIDAY MORNING. WAVE HEIGHTS WILL
INCREASE STARTING THURSDAY NIGHT AND WILL INCREASE UP TO AROUND 8
FEET BY FRIDAY BEFORE SUBSIDING. WINDS AND SEAS ARE EXPECTED TO
REMAIN BELOW HEADLINES FOR THE WEEKEND.

&&

.FIRE WEATHER...
NO CONCERNS FOR THURSDAY. DRIER AIR WILL BE MOVING INTO THE AREA
ON FRIDAY BEHIND A COLD FRONT..WITH A FEW HOURS OF CRITICALLY LOW
RELATIVE HUMIDITY VALUES POSSIBLE FOR THE NORTHERN HALF OF THE
REGION FRIDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  84  67  81 /  60  70  30  10
FMY  72  86  71  84 /  60  80  30  10
GIF  72  84  66  84 /  50  80  30  10
SRQ  73  83  69  79 /  60  70  30  10
BKV  72  83  65  81 /  60  80  30  10
SPG  75  82  69  81 /  60  70  30  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...05/CARLISLE
PREVIOUS LONG TERM...57/MCMICHAEL
Hazardous weather outlook, May 14, 4:03 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
503 AM EDT WED MAY 14 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-150915-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
503 AM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ABUNDANT MOISTURE STREAMING INTO THE REGION COMBINED WITH A
TROPICAL WAVE OVER THE EASTERN GULF OF MEXICO WILL SUPPORT
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS WEST CENTRAL
AND SOUTHWEST FLORIDA TODAY. AN EAST SOUTHEAST STEERING FLOW WILL
PUSH THUNDERSTORMS TO THE WEST AND NORTHWEST DURING THE DAY
WITH THE GREATEST COVERAGE OF STORMS LIKELY TO SET UP ALONG AND
TO THE WEST OF THE I 75 CORRIDOR DURING THE AFTERNOON AND EARLY
EVENING HOURS. LOCALLY HEAVY RAINS...FREQUENT DEADLY LIGHTNING
STRIKES...AND GUSTY WINDS WILL BE POSSIBLE.

...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY. THE HEAVY RAIN
MAY PRODUCE SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS AS WELL AS THE PONDING OF WATER ON ROADWAYS...AND MOTORISTS
SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ON
THURSDAY AS A COLD FRONT MOVES SOUTH THROUGH THE REGION. A DEVELOPING
SOUTHWEST STEERING FLOW WILL PUSH STORMS TO THE EAST AND NORTHEAST
WITH HIGHEST RAIN CHANCES SETTING UP OVER INLAND LOCATIONS DURING
THE AFTERNOON HOURS. LOCALLY HEAVY RAINS...STRONG GUSTY WINDS...
AND FREQUENT DEADLY LIGHTNING STRIKES WILL BE POSSIBLE. PLEASANT
DRY WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY AS HIGH PRESSURE
BUILDS IN OVER THE REGION.

...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE ON THURSDAY AS A
COLD FRONT AND WEAK AREA OF LOW PRESSURE EFFECTS THE REGION. THE
HEAVY RAIN MAY PRODUCE MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS AS WELL AS THE PONDING OF WATER ON ROADWAYS AND
MOTORISTS SHOULD EXERCISE CAUTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

In the hours before

Local storm report, May 14, 3:03 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
403 PM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND GST     SPG ALBERT WHITTED AIRP 27.76N 82.64W
05/14/2014  M43 MPH          PINELLAS           FL   ASOS

&&

BMROCZKA

The radar

The Tampa radar (KTBW), 41 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Pinellas

When
May 14, 3:18 PM EST
Where
Pinellas County, 0.92 mi NE of Oakhurst
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
27.840, -82.790

A male construction worker at 7245 102nd Lane North in Seminole was struck and killed by a lightning strike.

Lightning, Hillsborough

When
May 14, 4:00 PM EST
Where
Hillsborough County, 1.96 mi NNE of Pleasant Grove
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.927, -82.160

A 71 year old man was fishing in a lake at Edward Medard Park when he was apparently struck and killed by lightning. The man was found face down in the water just after 7 PM with signs of electrocution.

Thunderstorm Wind, Sarasota

When
May 14, 4:30 PM EST
Where
Sarasota County, 0.43 mi E of Beverly Terrace
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
27.370, -82.513

Broadcast media relayed a report with pictures of a carport that was damaged by thunderstorm wind gusts.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Pinellas2014-05-1440MaleOutside/Open AreasDirect
Lightning, Hillsborough2014-05-1471MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506440, 506947, 507880.